Share
Share on:

Does the Morning After Pill Delay your Period?

Does the Morning After Pill Delay your Period?

The morning after pill, also known as emergency pill or day after pill, is a contraceptive method designed to be used in cases where traditional prevention methods, such as condoms, fail. It can also be used if you have had unprotected sexual relationships on your fertile days and want to reduce the chances of pregnancy.

This method is not abortive, so if the embryo is implanted it will not be able to reverse the process. However, taking the morning after pill does have several side effects on your body. One of the most frequent doubts that come to mind when you use it is if the morning after pill delays your period. Have you asked yourself this question? Then read on, because in this oneHOWTO article we'd like to answer your question in detail.

You may also be interested in: How the morning-after pill works

What is the morning after pill made of? How does it work?

The next day pill or emergency pill contains a high hormonal load that acts on the body in order to prevent an unwanted pregnancy when the unprotected sex takes place during your fertile days of the menstrual cycle. This emergency contraceptive has an efficiency of between 75 and 89% if it is taken properly and following the directions in the package.

In most cases this pill is made of levonorgestrel, a hormone that is very similar to progesterone; which is responsible for preventing and delaying ovulation so that the egg can not be successfully fertilized. In addition this hormone thickens the cervical mucus so that the spermatozoa can go past the uterus, thus hindering the implantation of the egg if it has become fertilized. Some brands may also contain meloxicam, an anti-inflammatory with a significant contraceptive effect that has fewer side effects than levonorgestrel. For more detailed information on the side effects of the morning after pill, we advise you to take a look at our article: how does the morning after pill work?

Does the morning after pill affect your period?

The answer is yes, although this statement depends on several factors. The morning after pill, as mentioned, has a high hormonal load that can produce different side effects in our organism, some of the most common are:

  • Headache
  • Nausea and vomiting
  • Bleeding that is not related to menstruation
  • Changes in bleeding intensity during menstruation
  • Your period may be delayed or may come early

Due to the pill's hormonal content, menstrual cycle can be affected, causing some of the changes mentioned. The delay or advancement of your period will depend on the timing of the cycle in which the pill was taken, as revealed by a research by Princeton University that sought to determine the effects of this emergency contraceptive on the menstrual cycle.

Periods that do not change

According to this research, the moment that your menstrual cycle is at when you take the morning after pill will determine if your period will be late, early or on time. Studies found that those women who took the pill one or two days before their ovulation had their period during expected days and for a similar length of time, without noticing evident side effects in their cycle.

Advanced period

Those women who took the morning after pill during the first three weeks of their menstrual cycle presented an advanced period. In fact the sooner in the cycle the pill is taken the earlier your period will be. This is one of the most common effects of this contraceptive pill.

Delayed period

Those women who took the pill more than two days after their ovulation date had delays in their period. However, these delays usually last for a few days. When your period is delayed for 7 days or more, it may indicate that the morning pill did not work and that there is a possibility of pregnancy. Take a look at the symptoms of pregnancy to have a better idea.

In what cases should you be concerned about the delay

No method is 100% effective, and the morning after pill is no exception, although it does make pregnancy difficult, it will have no effect if the ovary's egg has been implanted in the uterus already. This is why there is always the risk of pregnancy and when the delay is higher than 7 days, you should suspect the possibility of being pregnant.

In those cases it is best to wait for a few more weeks and then take a pregnancy test to know for certain. If the test is negative, it is convenient to visit your gynecologist to determine the reason for the delay and confirm that the test result was not a false negative.

If you'd like to read similar articles to Does the Morning After Pill Delay your Period?, we recommend you browse around our Sentimental relationships category.

Comments (0)

Write a comment about Does the Morning After Pill Delay your Period?

What did you think of this article?

Does the Morning After Pill Delay your Period?
1 of 3
Does the Morning After Pill Delay your Period?